I just finished my 30 days with a monitor. I'm a few months post an unsuccessful ablation and now taking Flecainide. I have the summary and the strips. The monitor caught everything A-fib, pvc/pac, wide complex beats and tachycardia, bradycardia, sinus tachycardia, 4-5 second pauses, etc. Because I've never seen a 30 day summary before, I was wondering if having a bunch of arrhythmia's caught is pretty common for those of us that are dealing with electrical issues? The one thing that wasn't caught was the junctional tachycardia they diagnosed me with during the ablation.
Well to some extent it is normal, but the overall findings may not be as significant as you think. For example, the sinus tachycardia and bradycardia are most likely simply attributable to physical exercise (or even just activity like walking up a bunch of flights of stairs) and sleep, respectively. Tachycardia and bradycardia simply means you were in normal sinus rhythm and had a heart rate below 60BPM (bradycardia) or above 100BPM (tachycardia). As far as the ectopic beats (PVC/PAC) go, up to half the population would record some of those, most of which are not even perceptible. So, unless you had an overwhelming amount (20,000+/24 hours) it's really within those "normal finding" limits (although symptomatic ectopics in the absence of structural and electrical heart disease can be emotionally disabling if symptomatic, and thus the need for treatment).
So, truly the only thing that looks to be "abnormal" is the A-fib, which is of concern due to the propensity of blood to pool in the atriums and thus create a higher susceptibility to clots that could break loose and create a heart attack or stroke. A big key is whether you have lone A-fib (which is sporadic, often exercise induced) or continual A-fib (always present). Treatment may vary depending on such.
The four to five second pauses certainly are interesting as usually anything over 2.5s is considered pathological. However, for those with arrhythmias it is often due to scar tissue over the SA node. This is not really a big deal, but if nocturnal HR's are dipping below 30BPM, a pacemaker may be considered in the future. It may very well be that your sinus pauses are a new development post ablation, as some ablation procedures leave residual fibrosis near the SA node, which is why sometimes a pacemaker is needed after an ablation.
Flecainide is a pretty powerful sodium channel blocker. It is used in the US as the drug of choice for Brugada testing (since Ajmaline is unavailable), so if this has been prescribed simply for high BP (perhaps the suspected cause of your atrial arrhythmias, including A-fib?) then maybe talking to your doctor about a lighter drug is the best option for you. However, if no adverse side effects are developing, and it is prescribed as primary treatment for A-fib, as opposed to a more traditional and benign atrial arrhythmia and or hypertension then obviously feel content to stick with it. I just know that part of the reason why the "live with it" or ablation choices are often considered before anti-arrhythmic is because anti-arrhythmic often create more adverse side effects (actually producing more new, and often more dangerous arrhythmias) than the benefits they might bring.
But overall, it is very normal to have a variety of findings on a 30 day event monitor. I personally have had everything you have except the A-fib, and quite frankly a lot of people who don't even feel palpitations would get a lot of the things on our lists as well.
Thanks for your response! I'm glad to hear that it's not too uncommon to have all of those arrhythmia's on the 30 day summary. When I received the summary I was thinking "Oh my gosh, what else is wrong with me!" LOL
The A-fib seems to occur without symptoms...well other than palpitations, but that doesn't really effect my life like the symptoms I feel with the tachycardia. I was experiencing symptoms with Tachycardia daily after the ablation without medication, so that's why I'm on the anti-arrhythmic. I tried a beta blocker and a calcium channel blocker, both did nothing unfortunately. My BP has always been on the low end of normal.
My EP's office called today and changed the game plan to a more aggressive approach, so something made him change his mind.
Oh, yea, if you were on a beta blocker at the time of the event monitor your HR would definetely be getting pretty low at night, probably with sinus pauses if your BP is already low-normal to begin with. The only other thing I might suggest in terms of medications to talk to your doctors about are ARB's (angiotensin receptor blockers) and ACE inhibitors (Angiotensin converting enzyme inhibitors). You see, beta blockers simply block adrenaline so the heart beats slower, which alleviates arrhythmia symptoms for some people, especially if their arrhythmias are caused by autonomic dysfunction (too much adrenaline from excess sympathetic activity when it's not appropriate, such as when at rest). However, in your case if you have A-fib I would tend to think the A-fib is probably caused by some degree of minor fibrosis in the heart. With such possibly being the case, it could be that all of your arrhythmias are due to small amounts of cardaic fibrosis, which can be promoted by the renin-angiotensin cycle. Renin is secreted in the kidneys in response to aldosterone production from the adrenal glands. The renin then promotes angiotensin I production, which goes to the lungs and uses an enzyme that converts it to angiotensin II. Angiotensin two creates constriction of blood vessels, and fibrosis tissue in organs, including and especially in the heart. ARB's and ACE inhibitors simply block the production of (ACE inhibitors) or behavior of (ARB's) angiotensin II, which may help alleviate some of your A-fib and arrhythmia related problems. Of course, the doctors you are working with know way, way more about your case, and just know way, way more than me in general, so whatever course of medications they say are best probably will be. I'd be curious to know what the "more aggressive" approach is and if it starts to work in the future. Hope everything works out for you.
The more aggressive approach is getting a cardiac MRI done and going back on the 30 day monitor this month, instead of waiting 3 months and going back on the 30 day monitor and possibly trying to go off of the meds. While I was in his office he was mainly looking for JT, so something must have triggered a thought after I left. I never had any other palps prior to the ablation. Since the ablation things have changed a lot and we were just going to wait a few months to see if things calmed down on there own. I understood what he was trying to do by taking the wait and see approach, now I'm a little confused, but I'll go with it. As for those drugs you mentioned, IDK, I really don't have any problems with the flecainide. It works most of the time and I don't have horrible side effects with it. I'm also very sensitive to medication, which ***** when you have to be on it.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.